Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Mar 28, 2018, 5:30 PM CDT for Harris County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2018, 5:30 PM CDT (22:30 UTC)
- Expired
- Mar 28, 2018, 5:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Harris County, TX
The radar
The Houston radar (KHGX), 63 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 12:03 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted.
400
WFUS54 KHGX 282230
TORHGX
TXC201-282245-
/O.NEW.KHGX.TO.W.0001.180328T2230Z-180328T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
530 PM CDT WED MAR 28 2018
The National Weather Service in League City has issued a
* Tornado Warning for...
North central Harris County in southeastern Texas...
* Until 545 PM CDT.
* At 530 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Greater Greenspoint, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Northwestern Bush Intercontinental Airport around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2993 9545 2997 9547 3004 9536 2994 9532
TIME...MOT...LOC 2230Z 248DEG 28KT 2995 9543
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:54 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 28, 3:54 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Mar 28 2018
.DISCUSSION...
Active day across Southeast Texas today as a line of thunderstorms
continues to slowly drift to the southeast. Expectations for
severe and flooding potential through tonight have changed little
from earlier. Once any lingering rain tomorrow morning clears out,
look for fair weather until early next week.
Threat Summary:
Flooding - Individual storms continue to train to the northeast
while the entire line drifts slowly southward. This creates
continued potential for flash flooding into tonight, following the
drift of the line. Widespread rains of 1-3 inches are still
expected, but localized rains of 4-7 inches are possible. In
general, this will be most impactful on streets and areas of poor
drainage. Street flooding will become increasingly more dangerous
after sunset, as it will become even more difficult to determine
the true state of roads in the dark. As always, never attempt to
travel on any water-covered roads, and it may simply be best to
find a safe place and stay in for the night. Rivers and bayous are
expected to rise, but most should stay within their banks.
However, flooding in some channels may be possible and flows even
for streams within their banks will be faster than normal.
Tornadoes - Tornadoes remain possible for any storms that may
start to the south of the main line of storms, and for strong
cells on the southern edge of the main line. For the bulk of
storms in the main line, tornado threat is low.
Hail - Severe hail is possible with the strongest storms. High
freezing heights/wet bulb zeroes will limit potential size of
hail below two inches.
Straight Line Winds - Damaging wind gusts up to 70 mph or so will
be possible with the strongest storms. As with tornadoes, the
higher threat for straight line winds will be higher to the south,
and will gradually diminish for storms farther north.
Luchs
&&
.AVIATION [18Z TAF Issuance]...
Messy TAFs for the area today. Active corridor of elevated
SHRA/TSRA across CLL-UTS and this should be sagging southward
throughout the afternoon and evening while gradually tapering down
across these northern areas away from the storm focus along the
outflow boundary. Winds near CLL gusty from the northwest in meso-
high and south of the outflow boundary moderate to strong and
gusty southeasterly flow. Overall expect a broad swath of
SHRA/TSRA to impact the CXO/IAH/HOU/SGR terminals between 20z-
01z...transitioning to more showers and a few thunderstorms then
picking back up in intensity for SGR-HOU-GLS 03-08z as next s/w
nears. Some LIFR-VLIFR looking likely for CXO around 09z and could
impact UTS/IAH but confidence not as high but will need to
continue to monitor that area. Mix of MVFR- IFR ceilings with a
few breaks and VFR conditions early this afternoon then dominated
by MVFR- IFR conditions with locally lower CIGS/VISBY with storms.
Drying out from the northwest after 10z CLL to 15-17z GLS with
SCT-FEW lingering clouds.
45
&&
.MARINE...
South winds 15 to 20 knots and gusty will be on tap the remainder of
the afternoon then should gradually diminish as outflow from storms
over SETX expands toward the coast. Strong to severe thunderstorms
possible in the bays and nearshore waters this evening. This long
fetch has seas of 5-9 feet pushing through the area toward shore.
Elevated tides and runup continues with moderate south winds. Minor
flooding around 87 near High Island possible.
Outflow should reach the coast tonight making for more chaotic
winds. A cold front should finally push through early Friday morning
with offshore flow but only short lived as winds come back around to
the east and southeasterly by Saturday morning. Southeasterly flow
then continues through at least Tuesday. Some differences with
respect to the next front (GFS washing out in SETX Wednesday
afternoon and ECMWF outflow possibly nearing the coast Thursday
morning) so confidence low at that time but fortunately the marine
forecast only goes out to Monday night.
45
&&
.CLIMATE...
As of 3pm CDT, Easterwood Field in College Station has recorded
3.12 inches of rain. This already exceeds the record rainfall of
2.87 inches, which was set in 2006. Rain has not yet begun in
earnest at any of the other main climate sites, but for what it is
worth, the forecast rainfall for the City of Houston (IAH) and
Hobby Airport are near their record values.
Luchs
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 61 80 54 76 54 / 60 10 0 0 0
Houston (IAH) 65 82 57 78 54 / 90 10 0 0 0
Galveston (GLS) 67 75 63 74 62 / 100 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 AM CDT Thursday for the following
zones: Austin...Brazos...Burleson...Colorado...Grimes...
Houston...Madison...Montgomery...Polk...San Jacinto...
Trinity...Walker...Waller...Washington.
Flash Flood Watch through Thursday morning for the following
zones: Brazoria...Chambers...Fort Bend...Galveston...
Harris...Liberty...Matagorda...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
the following zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until 7 AM CDT Thursday for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...25/45Hazardous weather outlook, Mar 28, 4:15 AM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 415 AM CDT Wed Mar 28 2018 TXZ163-164-176>179-195>199-210>212-291200- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery- Polk-San Jacinto-Trinity-Walker-Waller-Washington- 415 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight A slow moving storm system will bring increasing shower and thunderstorm chances to the area. Locally heavy rainfall along with some strong to severe thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will come to an end early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today. GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-291200- Brazoria-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty- Matagorda-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 415 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight A slow moving storm system will bring increasing shower and thunderstorm chances to the area. Locally heavy rainfall along with some strong to severe thunderstorms will be possible. Moderate to strong southerly winds, elevated seas and an elevated rip current risk will persist. Small craft advisories may be needed at times. Elevated surf along area beaches will increase the rip current risk, especially near structures such as jetties, piers and rock groins. Swim near a lifeguard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will come to an end Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today through early Thursday morning.
In the hours before
Local storm report, Mar 28, 2:45 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CDT WED MAR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 4 NNW HUNTSVILLE 30.77N 95.58W
03/28/2018 WALKER TX LAW ENFORCEMENT
FM 247 MINOR FLOODING NEAR NELSON CREEK. ROAD BRIEFLY
IMPASSABLE.
&&
EVENT NUMBER HGX1800053
KPLocal storm report, Mar 28, 2:56 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
256 PM CDT WED MAR 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG HUNTSVILLE 30.71N 95.55W
03/28/2018 WALKER TX LAW ENFORCEMENT
TREES DOWN AROUND THE 200 BLOCK ON HIGHWAY 75 IN
HUNTSVILLE.
1106 AM TSTM WND DMG HUNTSVILLE 30.71N 95.55W
03/28/2018 WALKER TX LAW ENFORCEMENT
2100 SYCAMORE AREA TREES DOWN.
1115 AM TSTM WND DMG 1 S DODGE 30.73N 95.40W
03/28/2018 WALKER TX LAW ENFORCEMENT
TREES DOWN ON FM 405 SOUTH OF DODGE
1130 AM FLASH FLOOD 4 NNW HUNTSVILLE 30.77N 95.58W
03/28/2018 WALKER TX LAW ENFORCEMENT
FM 247 MINOR FLOODING NEAR NELSON CREEK. ROAD BRIEFLY
IMPASSABLE.
1132 AM TSTM WND DMG 1 E DARBY HILL 30.77N 95.18W
03/28/2018 SAN JACINTO TX LOCAL OFFICIAL
DAMAGE TO HOMES, MULTIPLE TREES AND PHONE LINES DOWN
NEAR 980 S AND HWY 190 NEAR POINT BLANK, TX
&&
EVENT NUMBER HGX1800051 HGX1800052 HGX1800049 HGX1800053 HGX1800050
KPSpecial weather statement, Mar 28, 3:06 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
306 PM CDT WED MAR 28 2018
TXZ210-282045-
Colorado TX-
306 PM CDT WED MAR 28 2018
...SPECIAL WEATHER STATEMENT FOR CENTRAL COLORADO COUNTY UNTIL 345 PM
CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sublime, or 13 miles southwest of Columbus, moving
northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Columbus, Eagle Lake, Sheridan, Altair and Rock Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Texas.
LAT...LON 2986 9655 2958 9634 2942 9664 2958 9679
2958 9681 2959 9682
TIME...MOT...LOC 2005Z 223DEG 46KT 2955 9670Special weather statement, Mar 28, 4:19 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 419 PM CDT WED MAR 28 2018 TXZ211>213-226-227-282145- Waller TX-Wharton TX-Harris TX-Fort Bend TX-Austin TX- 419 PM CDT WED MAR 28 2018 ...SPECIAL WEATHER STATEMENT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near San Felipe, or near Sealy, moving east at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Katy, Sealy, Brookshire, Eldridge / West Oaks, southwestern Addicks Park Ten, Wallis, Fulshear, Simonton, San Felipe, Pattison, Weston Lakes and Cinco Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southeastern Texas. LAT...LON 2959 9611 2980 9620 3000 9577 2974 9565 TIME...MOT...LOC 2119Z 248DEG 20KT 2974 9608
Special weather statement, Mar 28, 4:59 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 459 PM CDT WED MAR 28 2018 TXZ199-213-227-282230- Harris TX-Fort Bend TX-Montgomery TX- 459 PM CDT WED MAR 28 2018 ...SIGNIFICANT WEATHER ADVISORY... At 458 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Tomball to near Addicks Park Ten. Movement was east at 30 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Tomball, Jersey Village, Bunker Hill Village, Piney Point Village, Pinehurst, Spring Branch North, The Woodlands, Spring Branch West, Addicks Park Ten, Eldridge / West Oaks, Spring Valley, Oak Ridge North, Hedwig Village, Shenandoah, Stagecoach, The Woodlands Pavillion, Spring Branch Central, Fairbanks / Northwest Crossing, Willowbrook and Hooks Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southeastern Texas. LAT...LON 3022 9543 2973 9552 2975 9577 3020 9568 TIME...MOT...LOC 2158Z 254DEG 26KT 3007 9564 2988 9569
Special weather statement, Mar 28, 5:27 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 527 PM CDT WED MAR 28 2018 TXZ199-200-213-282300- Liberty TX-Harris TX-Montgomery TX- 527 PM CDT WED MAR 28 2018 ...SIGNIFICANT WEATHER ADVISORY... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over Greater Greenspoint, moving northeast at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Humble, Dayton, Aldine, Northside / Northline, Kingwood, Greater Greenspoint, Spring, Barrett, Crosby, Patton Village, Roman Forest, Woodbranch, Plum Grove, Bush Intercontinental Airport, Eastex / Jensen Area, Hidden Valley, Acres Home, Atascocita, Lake Houston Dam and Lake Houston. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southeastern Texas. LAT...LON 2983 9549 3003 9552 3026 9501 2990 9485 TIME...MOT...LOC 2226Z 241DEG 32KT 2993 9543
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:16 PM CDT | Special Weather Statement | HGX | Madison | 29 min |
| Mar 27, 11:10 PM CDT | Special Weather Statement | HGX | Houston | 50 min |
| Mar 27, 11:24 PM CDT | Areal Flood Advisory | HGX | Houston | 66 min |
| Mar 27, 11:52 PM CDT | Special Weather Statement | HGX | Houston | 23 min |
| Mar 28, 7:52 AM CDT | Special Weather Statement | HGX | Washington | 38 min |
| Mar 28, 10:51 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Montgomery, San Jacinto, Trinity and 2 more | 54 min |
| Mar 28, 11:01 AM CDT | Severe Thunderstorm Warning | HGX | San Jacinto, Walker | 29 min |
| Mar 28, 11:28 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 32 min |
| Mar 28, 11:59 AM CDT | Special Weather Statement | HGX | Polk | 46 min |
| Mar 28, 12:20 PM CDT | Special Weather Statement | HGX | Brazos, Burleson, Washington | 55 min |
| Mar 28, 1:06 PM CDT | Special Weather Statement | HGX | Madison | 39 min |
| Mar 28, 1:20 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 25 min |
| Mar 28, 1:32 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Madison, Walker, Washington | 3 hr |
| Mar 28, 2:00 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Washington | 2 hr |
| Mar 28, 2:17 PM CDT | Special Weather Statement | HGX | Polk | 28 min |
| Mar 28, 2:39 PM CDT | Special Weather Statement | HGX | Austin | 36 min |
| Mar 28, 3:06 PM CDT | Special Weather Statement | HGX | Colorado | 39 min |
| Mar 28, 4:19 PM CDT | Special Weather Statement | HGX | Waller | 26 min |
| Mar 28, 4:37 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 23 min |
| Mar 28, 4:42 PM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Montgomery, Waller | 63 min |
| Mar 28, 4:59 PM CDT | Special Weather Statement | HGX | Harris | 31 min |
| Mar 28, 5:10 PM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery, San Jacinto | 50 min |
| Mar 28, 5:27 PM CDT | Special Weather Statement | HGX | Harris | 33 min |
| Mar 28, 5:36 PM CDT | River Flood Warning | HGX | Trinity, Walker | 5 days |
| Mar 28, 6:00 PM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery, San Jacinto | 60 min |
| Mar 28, 6:32 PM CDT | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 58 min |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.